Hail, O'Brien
- When
- June 17, 3:51 PM CST
- Where
- O'Brien County, 3.27 mi SE of Sutherland
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.940, -95.450
Thunderstorms produced large hail at a few locations in northwest Iowa during the late afternoon of June 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at a few locations in northwest Iowa during the late afternoon of June 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 17, 2:07 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 307 PM CDT THU JUN 17 2010 .DISCUSSION... DRYLINE APPROACHING I29 AS OF 20Z WITH SFC FNT IN THE JAMES VALLEY. CURRENTLY MID LEVEL CAP CONTS TO KEEP TRW FM FIRING UP AS DRY LINE APPROACHES I29. THE BIG QUESTION IS IF THIS CAP WL BREAK BY LATE AFTN E OF I29. MODELS DO SHOW THIS BUT THIS MAY BE RELATED TO MODELS COOLING THE MID LEVELS BECAUSE THEY DEVELOP RAIN. SO FOR NOW WL NEED TO KEEP A CHC OF STORMS E OF I29 THIS EVENING DUE TO THE UNCERTAINTY. ANY STORM THAT DOES DEVELOP WL LIKELY BECOME SEVERE DUE TO THE FAVORABLE PROFILES FOR SUPERCELLS. TO THE WEST OF I29 WL JUST LEAVE DRY AND GO WITH CLEAR SKIES THRU THE NIGHT. THE NEXT QUESTION FOR LATE TONIGHT AS FNT STALLS AND WASHES OUT ACRS FAR SERN CWA...IS WHETHER ANYTHING WL GET GOING LATE TONIGHT ACRS THE FAR SRN CWA FM SUX TO SLB. ELEVATED INSTABILITY LATE TONIGHT DOES REMAIN ACRS THAT AREA LATE TONIGHT AND WITH SOME WEAK H85 CONVERGENCE WL NEED TO KEEP A SMALL CHC THERE AFTER 09Z. LOW TEMPS WL VARY FM THE LOWER 50S WRN CWA IN THE MUCH DRIER AIR TO THE MID 60S ACRS THE FAR SE CWA. AFTER TONIGHT...UPPER QG FORCING BASICALLY LAYS OVER FROM W TO E AND DRIFTS SWD TOWARD THE I 80 CORRIDOR FRIDAY AND FRIDAY NIGHT. SFC WINDS WL BE SW TO W ON FRIDAY USHERING IN MUCH DRIER AND STABLE AIR. RIGHT NOW...SFC DEW POINTS ARE ONLY IN THE 40S ACROSS CENTRAL SD AND THAT AIR WILL BE ADVECTING INTO THIS FA ON FRIDAY. BELIEVE THAT THERE IS ENOUGH RESIDUAL QG FORCING ALONG WITH THE AFOREMENTIONED HUNG UP H85 BOUNDARY IN OUR SERN ZONES TO KEEP A CHC FOR TSRA GOING...ESP IN THE MORNING. OTHERWISE IT WILL BE A LITTLE COOLER AND A LOT LESS HUMID. FRIDAY NIGHT LOOKS QUIET WITH SEASONABLY COOL TEMPERATURES. ON SATURDAY...FOR NOW KEPT CHCS FOR PCPN JUST SOUTH OF OUR FA IN THE MORNING WITH SFC HIGH PRES DOMINATING...AND THE QG FORCING STILL HANGING AROUND I 80. BUT IN THE AFTERNOON...WE ONCE AGAIN BEGIN TO DEVELOP A MORE UNSTABLE SW FLOW ALOFT WITH A SHORT WAVE ENTERING THE WRN PLAINS BY 00Z SUNDAY. THEREFORE INTRODUCED A SLGT CHC POP IN OUR SWRN ZONES TO ACCOUNT FOR THIS...BUT GETTING PCPN GOING MAY BE REAL TOUGH. OTHERWISE SATURDAY WL BE A PLEASANT DAY. WITH WAVY ENERGY IN THE OFFING SATURDAY NIGHT...STILL PRUDENT TO LEAVE POPS GOING. MOST OF THE FOCUS SHOULD BE ACROSS THE AREAS SOUTH OF I 90 WHERE THAT AREA IS ON THE NOSE OF A LLJ...GIVING STRONG SPEED COVERGENCE. THAT ACTIVITY MAY LINGER INTO SUNDAY MORNING WITH ONLY SLGT CHC POPS WARRANTED SUNDAY AFTERNOON. FURTHER OUT IN THE EXTENDED...FOLLOWED A BLEND OF HPC AND THE ECMWF. WE HAVE ANOTHER WAVE TO DEAL WITH SUNDAY NIGHT...ESP ACROSS OUR SRN AND ERN ZONES. AFTER THAT...UPPER HEIGHTS BEGIN TO BUILD THRU THE MIDDLE OF THE WEEK SO TIMING WAVES IS VERY DIFFICULT...RIDGE RIDERS BASICALLY. HOPEFULLY THIS WILL BE FINE TUNED MORE WITH TOMORROWS FCST BUT OTHER THAN SUNDAY NIGHT...TUESDAY NIGHT MAY BE THE MOST ACTIVE PERIOD IN THE EXTENDED. NORMAL TO SLIGHTLY ABOVE NORMAL TEMPERATURES SHOULD PREVAIL. /MJF && .AVIATION... A CDFNT WL PUSH E OF I29 BY 00Z AND THEN WEAKEN AND DISSIPATE ACRS NW IA DURING THE NIGHT. SCT TRW WL OCCUR E OF I29 THRU 04Z WITH SOME STORMS SEVERE. GENLY VFR CONDITIONS EXPECTED EXCEPT IFR IN SCT TRW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1007 AM CDT THU JUN 17 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1007 AM CDT THU JUN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG OR JUST EAST OF INTERSTATE 29. THERE IS A MODERATE RISK OF SEVERE WEATHER WITH THESE STORMS. STORMS ARE EXPECTED TO DEVELOP BY 400 PM ALONG INTERSTATE 29 IN THE VICINITY OF SOUTHEAST SOUTH DAKOTA OR SOUTHWEST MINNESOTA. STORMS WILL THEN DEVELOP SOUTHWARD ALONG THE FRONT TOWARD THE SIOUX CITY BY LATE AFTERNOON. INITIALLY THESE STORMS WILL BRING A THREAT OF VERY LARGE HAIL...UP TO THE SIZE OF BASEBALLS...AND TORNADOES. THE STORMS ARE THEN EXPECTED TO EVOLVE INTO A LINE DURING THE EVENING AS THEY APPROACH WINDOM...SPENCER...AND CHEROKEE. AS THEY FORM INTO A LINE THE TORNADO THREAT WILL LESSEN. HOWEVER...THE RISK OF DAMAGING WINDS WILL INCREASE. WIND GUSTS IN EXCESS OF 70 MPH WILL BE POSSIBLE. IN ADDITION...A FEW STORMS MAY PRODUCE HAIL UP TO THE SIZE OF PING PONG BALLS. THESE STORMS ARE EXPECTED TO MOVE EAST OF SPENCER AND STORM LAKE BY 10 PM. MORE STORMS MAY DEVELOP AFTER MIDNIGHT IN NORTHWEST IOWA AND NORTHEAST NEBRASKA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. FLOODING... RUNOFF FROM HEAVY RAINFALL RECENTLY HAS CAUSED FLOODING ON MANY RIVERS AND STREAMS ACROSS THIS AREA. PARTS OF MAIN STEM RIVERS WHICH ARE IN FLOOD...AND EXPECTED TO CONTINUE FLOODING FOR THE NEXT SEVERAL DAYS INCLUDE...THE BIG SIOUX AND VERMILLION RIVERS IN SOUTHEAST SOUTH DAKOTA...AS WELL AS THE LITTLE SIOUX RIVER IN NORTHWEST IOWA NEAR LINN GROVE. THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE. THE MISSOURI RIVER AT SPRINGFIELD IS ALSO IN FLOOD. AREAL FLOODING OF SMALL STREAMS AND CREEKS DUE TO HEAVY RAIN LAST WEEKEND CONTINUES IN SOUTH CENTRAL SOUTH DAKOTA BETWEEN THE JAMES RIVER AND MISSOURI RIVER...RESULTING IN NUMEROUS ROAD CLOSURES IN RURAL AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING IN NORTHWEST IOWA. THESE STORMS WILL NOT BE SEVERE. THERE WILL BE A CHANCE OF THUNDERSTORMS ON SATURDAY NIGHT OVER THE AREA. A FEW STORMS MAY PRODUCE SMALL HAIL. THERE WILL ALSO BE A RISK OF LOCALLY HEAVY RAIN SOUTH OF INTERSTATE 90. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. AT THIS TIME...IT APPEARS THAT THE CHANCE OF STORMS WILL PRIMARILY BE OVERNIGHT. WHILE SEVERE WEATHER CANNOT BE RULED OUT WITH THESE STORMS...OF GREATER CONCERN IS THAT STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. THE LOCATION OF THE HEAVIEST RAINFALL IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 126 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243426, 243428, 243429, 243453, 243455.